A brief rundown of my two inadvertent self-induced supplement toxicity incidents.
I’ve gone on and on about how many so-called side effects of supplements are actually interactions with other nutrients that are being depleted.Read more: As a matter of fact, yes I have poisoned myself with supplements
After all, it isn’t really likely that you’re deficient in only one nutrient, and they all work together in ways no one on the planet seems to have catalogued entirely. The “nerve damage” so many experts warn against for vitamin B6, for example, is often just a temporary symptom caused by lowered vitamin B12 levels and easily avoided.
However, I have in fact on two occasions taken what turned out to be deleterious doses of a supplement, resulting in one chronic toxicity episode and one acute one.
The first self-induced toxicity incident (SITI) was about three years after I started taking supplements. I had been taking one 10,000 IU vitamin A capsule a day, for reasons I cannot remember, along with all my other stuff. I completely forgot that my Freeda gluten-free multi-vitamin also had 10,000 IU of vitamin A in it, until two years (that’s two years) later when I experienced a week of dull, pounding headaches and bone pain. Finally one day in a shoe store my knees started hurting like a football player’s. That’s when it dawned on me that these were classic fat-soluble vitamin toxicity symptoms.
I stopped both sources of vitamin A and was fine two days later. For a few months I was worried I had damaged my liver but the usual liver panel tests were normal and my acupuncturist Needleman (also a Harvard Medical School MD, thank you very much) said it wasn’t likely. He also said that liver panel tests won’t reveal liver damage until your liver is half destroyed.
Freeda sells its multi-vitamins in several configurations — with iron, without, with A, without, etc. — but even so, I found it too hard to sort out all the interactions and gave up on multi-vitamins entirely soon after this.
(Freeda sells gluten-free and kosher vitamins and was a godsend for celiacs back before gluten-free ingredient labeling, but boy were their customer-service reps grouchy.)
The second, acute SITI was also due to attention lapse. It was two weeks ago. I had a head cold. I took my new fancy super-absorbable vitamin B2 dose in the morning. I promptly forgot about it and took the already daringly-high dose again that afternoon. The next morning I experienced a feeling very similar to margarita over-indulgence, without the associated pleasant memories of margarita-accompanied activities. After four hours I was fine.